Share Facebook
Crohn's Disease Forum » Treatment » Imuran/Azathioprine/6-MP » Imuran and Dizziness Two Months Later?


05-10-2013, 02:07 AM   #1
upsetmom
Senior Member
 
upsetmom's Avatar
 
Join Date: May 2012
Location: New South Wales, Australia

My Support Groups:
Imuran and Dizziness Two Months Later?

My daughters been on imuran for about 2 months. The last few days she has been feeling dizzy on and off....she didn't have any dizziness up until now. Could the imuran cause this after 2 months ?
__________________
Daughter dx CD March2012...
(aged 14)

Currently on:
40mg Humira
125mg Imuran




Dx Premature Ovarian Failure 2014



05-10-2013, 03:05 AM   #2
Jennifer
Adminstrator
 
Jennifer's Avatar
It is listed as a possible side effect (some say its common/minor others say its more serious). I'd contact the doctor and let them know about it. Feeling dizzy while not on some sort of ride or spinning around yourself is not fun so it would be good to find the exact cause, how long it will last and hopefully prevent it from happening again.

It can take a while for medications like this to build up in the system so it may be a side effect from the Imuran.
__________________
Diagnosis: Crohn's in 1991 at age 9
Surgeries: 1 Small Bowel Resection in 1999; Central IV in 1991-92
Meds for CD: 6MP 50mg
Things I take: Tenormin 25mg (PVCs and Tachycardia), Junel, Tylenol 3, Omeprazole 20mg 2/day, Klonopin 1mg 2/day (anxiety), Restoril 15mg (insomnia), Claritin 20mg
Currently in: REMISSION Thought it was a flare but it's just scar tissue from my resection. Dealing with a stricture. Remission from my resection, 17 years and counting.
05-10-2013, 03:33 AM   #3
upsetmom
Senior Member
 
upsetmom's Avatar
 
Join Date: May 2012
Location: New South Wales, Australia

My Support Groups:
I've read that its a side effect...but you'd think it would have happened sooner.
Its been happening for a few days but today was the first time she mentioned it.
Today she was in class when she got dizzy and thought she was going to faint.
I wish she had told me sooner i would have contacted the nurse...now i have to wait till Monday.
05-12-2013, 03:01 AM   #4
Jennifer
Adminstrator
 
Jennifer's Avatar
How is she doing upsetmom? Keep us posted on what you hear from the doctor. Its really hard to pin point the cause of dizzy spells. I'm sure they'll want to do blood work to rule out anemia at least and hopefully check for any vitamin deficiencies etc.
05-12-2013, 03:53 AM   #5
upsetmom
Senior Member
 
upsetmom's Avatar
 
Join Date: May 2012
Location: New South Wales, Australia

My Support Groups:
Jennifer shes been alright the last few days.

I've been wondering if lack of sleep had anything to do with it.
She has a lot of trouble falling asleep and then has to get up early for school.

Her iron levels have been on the low side for a while but they keep telling us she doesn't need supplements yet.
05-12-2013, 04:52 AM   #6
alex_chris
Senior Member
 
alex_chris's Avatar
 
Join Date: Apr 2013
Location: Frankfurt, Germany
Her iron levels have been on the low side for a while but they keep telling us she doesn't need supplements yet.
Do you know what her ferritin levels are (ferritin is the long term iron level)? Does she look pale? Azathioprine can increase anaemia, although likely not within 2 months.
__________________
-----
Crohn's diagnosed in 1999
On Aza from 2003 to 2008 and from 2010 again until Today
60cm of smaller intestine removed in 2003
Vitamin therapy with D3, B6, B12, magnesium, zinc, folic acid for years
Iron therapy with Tardyferron 80mgx2 and Loesferron 80mg for years
Yoga, running, freeletics on the sport side!
05-12-2013, 04:58 AM   #7
upsetmom
Senior Member
 
upsetmom's Avatar
 
Join Date: May 2012
Location: New South Wales, Australia

My Support Groups:
Do you know what her ferritin levels are (ferritin is the long term iron level)? Does she look pale? Azathioprine can increase anaemia, although likely not within 2 months.
A few weeks ago her level was 20 i don't what range they use they never give me any copies. And yes she always looks pale and is always tired.
05-12-2013, 05:01 AM   #8
upsetmom
Senior Member
 
upsetmom's Avatar
 
Join Date: May 2012
Location: New South Wales, Australia

My Support Groups:
The last time we saw the GI l asked if she should be on supplements and he said no just make her eat lots of red meat.
05-12-2013, 06:56 AM   #9
alex_chris
Senior Member
 
alex_chris's Avatar
 
Join Date: Apr 2013
Location: Frankfurt, Germany
A few weeks ago her level was 20 i don't what range they use they never give me any copies. And yes she always looks pale and is always tired.
The normal range is 40 to 150. At 20 or below it's definitely iron deficiency that should be treated. At least that is what my experience is (I had troubles with iron on and off since 2007, recently with the right supplements my ferritin levels are in the normal upper range at 100-130 again).

Without the blood test, it is of course hard to tell, it also is a question what her hemoglobin level is. But at a ferritin level of 20, symptoms of being tired and looking pale and being a Crohn's patient, that is quite a strong indication that she has anaemia due to malabsorption of iron.

The problem for many Crohn's patients (me included) is that many iron supplement pills are creating stomach and intestine troubles. Therefore it is important to either find the right supplements (I recommend disolvabld iron supplements, even if they don't taste good, but dissolving them in at least 3 times as much water as recommended, otherwise they are too aggressive). Alternatively, to get iron levels up quickly, an iron infusion may be in order (I had a set of them once, 5 over a period of 5 weeks and the first one already got my ferritin level up from 13 to 35 and after 5 it was at 120 and I felt a lot better).

P.S. I would always ask for copies of every single test done for your own files, I think it is important to have your own complete history of what has been done and how things develop.
05-12-2013, 12:58 PM   #10
Jennifer
Adminstrator
 
Jennifer's Avatar
Ya you should be able to get copies of the blood work if not from the doctor then from the lab. Each lab has its own "normal" range so it'd be good to know what they think normal is. The fact that the GI suggested to eat more red meat is proof that they also feel the iron is on the low side. If it were normal then there wouldn't be a reason to increase foods that are high in iron.
05-12-2013, 03:21 PM   #11
hawkeye
Forum Monitor
 
Join Date: Mar 2011
Location: New Brunswick

My Support Groups:
After I was first diagnosed I was on ferrous gluconate for a year or so, not sure of the dose but it was 200 mg tablets. It could be the Imuran, but the dizziness could be the low iron in the blood as well.
__________________

Diagnosed since 1990
Current Medications: None currently. Was on Imuran (150mg/day) and 5-ASA (3000 mg/day) as maintenance meds prior to surgery
Surgeries: Left hemicolectomy 2014.
05-28-2013, 04:59 AM   #12
upsetmom
Senior Member
 
upsetmom's Avatar
 
Join Date: May 2012
Location: New South Wales, Australia

My Support Groups:
Today i got a call from the school telling me my daughter had collapsed , was sweating and had lost her vision for a a few minutes. It didn't sound like she had fainted she was well awhere of everything that was happening.

I took her straight to the hospital where they did a few tests to rule out anything serious and sent us home. Her iron studies were normal. We didn't get an answer to why this had happened. I still wonder if this is from the imuran.

We have an appointment with the GI tomorrow.
05-29-2013, 10:22 PM   #13
Jennifer
Adminstrator
 
Jennifer's Avatar
Hmm, same thing happened to me in school although I was just taken to the office and they didn't call my parents. I think it was because I was just weak but I'll call my mom and ask to see if she remembers. How did the appointment go?

Edit: My mom said that she doesn't remember all that happened. She said to keep in mind though that not everything is Crohn's related and to be sure to possibly have her heart, oxygen level and blood pressure checked out. Blood sugar would be a good idea too.
05-30-2013, 01:45 AM   #14
upsetmom
Senior Member
 
upsetmom's Avatar
 
Join Date: May 2012
Location: New South Wales, Australia

My Support Groups:
The appointment went good. Crohns wise everything is good.

GI said it wouldn't have been caused from the imuran.

They said if it happens again she'll be referred to a cardiologist. At the hospital the other day they did check her sugar levels ,blood pressure...they also did a ECG ...now her ECG always comes back abnormal...Apparently some abnormal waves would be normal for someone younger but at her age they should have stabilized ....But when the pediatrician came to see us he wasn't too concerned...He even got a DR from the adult emergency to have a look and they said it was ok. In the end they said she might have been dehydrated. I just hope it doesn't happen again.
05-30-2013, 02:02 AM   #15
Jennifer
Adminstrator
 
Jennifer's Avatar
That was the other thing I was just about to add. Dehydration. My mom keeps calling me back to offer possible reasons for you as to why that might have happened and that's the last thing she called about. She also suggested that if it happens again then it might be best to take her to the ER. If it is heart related its best to have tests done right away. I hope it doesn't happen again either.
05-30-2013, 05:06 AM   #16
upsetmom
Senior Member
 
upsetmom's Avatar
 
Join Date: May 2012
Location: New South Wales, Australia

My Support Groups:
Thanks Jennifer and say thanks to your mum.. I really appreciate it.
Reply

Crohn's Disease Forum » Treatment » Imuran/Azathioprine/6-MP » Imuran and Dizziness Two Months Later?
Thread Tools


All times are GMT -5. The time now is 03:38 PM.
Copyright 2006-2017 Crohnsforum.com